- Cigna Medicare
- Individual & Family Plans
- International Plans
- Offered Cigna Through Work?
- Find a Doctor
- Informed on Reform
- Health and Wellness »
- Cigna Home Delivery Pharmacy
Causes of Bleeding in the Digestive Tract
Causes of bleeding in the stomach and intestines (digestive tract) include:
- Regular use of nonsteroidal anti-inflammatory drugs (NSAIDs) such as aspirin and ibuprofen. These medicines can irritate the stomach lining and cause an ulcer.
- Inflammatory bowel disease.
- Colon polyps or colorectal cancer, especially in older adults. It is important to identify and treat these as early as possible, because they may be life-threatening.
- Frequently occurring hemorrhoids. People with hemorrhoids often do not seek treatment right away, resulting in chronic bleeding.
- Esophagitis, which is irritation or inflammation of the esophagus (the tube that connects the throat to the stomach).
- Hookworm and other parasites. These parasites feed upon blood from the intestinal wall. Significant blood loss can result if they are left untreated.
- Long-distance running (runner's anemia). People who regularly run long distances often have some type of bleeding in the digestive tract.
Other Works Consulted
Means RT (2012). Red blood cell function and disorders of iron metabolism. In EG Nabel, ed., ACP Medicine, section 15, chap. 21. Hamilton, ON: BC Decker.
|Primary Medical Reviewer||E. Gregory Thompson, MD - Internal Medicine|
|Specialist Medical Reviewer||Brian Leber, MDCM, FRCPC - Hematology|
|Last Revised||April 8, 2011|
|By:||Healthwise Staff||Last Revised: April 8, 2011|
|Medical Review:||E. Gregory Thompson, MD - Internal Medicine|
Brian Leber, MDCM, FRCPC - Hematology
© 1995-, Healthwise, Incorporated. Healthwise, Healthwise for every health decision, and the Healthwise logo are trademarks of Healthwise, Incorporated.